Alert archive / North Carolina / High Surf Advisories in 2017
High Surf Advisory 7, NWS Newport/Morehead City, NC
NWS Newport/Morehead City, NC issued this high surf advisory at Apr 5, 2017, 3:50 PM EDT. It took effect at Apr 6, 2017, 6:00 AM EDT. It was in force for 21 hr.
The area
The counties it named.
The facts
- Issued
- Apr 5, 2017, 3:50 PM EDT (19:50 UTC)
- In effect from
- Apr 6, 2017, 6:00 AM EDT
- Expired
- Apr 7, 2017, 2:43 AM EDT
- In force
- 21 hr
- Issued by
- NWS Newport/Morehead City, NC
What forecasters said that day
The local office's own words before this high surf advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before this high surf advisory went out at Apr 5, 1:06 PM EDT, 2 hours 44 minutes earlier.
Area forecast discussion, Apr 5, 1:06 PM EDT, 2 hours 44 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
106 PM EDT Wed Apr 5 2017
.SYNOPSIS...
Weak high pressure will move offshore this afternoon. A warm
front will pass through from the south tonight, followed by a
strong cold front Thursday. High pressure will build into the
area this weekend through early next week.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
As of 1 PM Wednesday...major severe weather outbreak underway to
our southwest as SPC has upgraded portions of central SC and
southern GA to a High Risk. For our area...most of the CWA
except for the Outer Banks has been upgraded to an Enhanced
Threat of severe weather. Currently quiet across our area with
a veil of high clouds and very warm temperatures well into the
70s with a very lower 80s inland. Most of the high-resolution
guidance does not bring much precipitation into our area before
00Z...but radar shows leading edge of rain already east of the
Charlotte Metro area so will continue likely PoPs over the far
southwestern CWA for late in the day. The timing of any severe
weather however looks to be later in the evening and early
Thursday morning.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM THURSDAY/...
As of 330 AM Wednesday...Warm front and initial short wave
energy will produce isolated severe thunderstorm threat over
area this evening, then a more dangerous threat late tonight
with increased jet dynamics.
Ongoing activity upstream of area late this afternoon expected
to move across area during evening with conditions conducive for
isolated severe storms with main threat large hail and damaging
winds.
Phasing upper low will approach overnight and become negatively
tilted, resulting in very strong wind fields after 4 AM. Models
generally agree on 850 MB winds of 50 to 70 knots, resulting in
extremely high shear and Significant Tornado Parameter indices
with NAM being the highest. Added enhanced wording for possible
severe to reflect increased threat.
Southerly flow will keep min temps in low to mid 60s.
&&
.LONG TERM /THURSDAY THROUGH TUESDAY/...
As of 305 AM Wed...Dangerous severe weather threat continues
across Eastern NC Thursday morning...with the potential for
life- threatening severe thunderstorms. Cooler air will move in
Friday through the weekend with a warming trend expected early
next week.
Thursday...No significant changes to previous thinking for
Thursday. Strong to severe storms threat continues Thu morning
as another shortwave moves through aloft ahead of the cold front
and the SPC outlook for ENC remains in an Enhanced to Slight
Risk. Tremendous height and pressure falls occur early Thur as
the sfc low deepens to around 985MB to the north. Guidance suite
continues to indicate 850H flow of 50-70 kt aided by 110+ kt
300MB jet, and PW values 1.5-1.75". Even with the timing of the
severe threat, instability parameters are quite high, with MU
CAPE 1000-2000 J/kg, due to the sharp height falls yielding
steep mid level lapse rates, and sfc TD's rising into the 60s.
Hodographs are concerning in that strong SRH values aoa 400
M2/S2 are fcst by the NAM/ECMWF with low LCLs present. If all
these ingredients come together the threat for a few strong
tornadoes and strong damaging winds would be present. At this
time think severe threat will be over by 11am.
The cold front and upper trough push convection offshore during
the afternoon hours. Very windy conditions Thur due to the
tight pres gradient and a wind advisory will likely needed for
the immediate coast, and possibly for inland areas as well.
Friday through Saturday...Cooler air will move into the area
behind the front with highs fcst in the upper 50s to lower 60s
both days. Although drier air will move into the area, deep
cyclonic flow and instability due to cold temps aloft could lead
to isolated showers Fri so will continue slight chance PoPs. Still
pretty gusty Friday with tightened pressure gradient, westerly
wind gusts 30-40mph, strongest along the coast.Fri night will
be quite cool and lows fcst to drop into the upper 30s inland to
40s on the coast.
Sunday Through Tuesday...Dry weather is expected to continue
and with building heights temps will moderate back into the
65-70 degree range Sun. Low temps Sun morning still look quite
cool as high will be settled overhead...with lows dropping into
the upper 30s inland to low/mid 40s coast once again. Surface
high pressure slides offshore early next week with return flow
allowing for warming temps. Lows Sun night expected in the upper
40s inland to low to mid 50s coast, then highs expected into
the low to mid 70s inland to mid/upper 60s coast Mon. Further
warming expected Tue with highs in the upper 70s to around 80
inland and upper 60s/lower 70s coast.
&&
.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
Short Term /Through 18Z Thursday/...
As of 1 PM Wednesday...VFR conditions should prevail until at
least 00Z this evening. Increased deep moisture ahead of strong
storm system will lead to lowering ceilings and vsbys in heavy
showers and strong to potentially severe thunderstorms through
the overnight hours and until about mid-morning on Thursday with
skies clear. Some low-level wind shear is likely early tomorrow
as well. Gusty W/WNW will follow behind the exiting system with
gusts up to 30-35 knots likely from mid-morning on for Thursday.
Long Term /Thursday through Sunday/...
As of 305 AM Wed...Severe thunderstorm threat will continue
Thursday morning, with widespread sub-VFR conditions in showers
and storms early. Pred VFR conditions expected to return Thu
afternoon...and continue into the weekend. SW wind gusts 30-35
kt Thursday, becoming westerly Fri with gusts 25-30kt.
&&
.MARINE...
Short Term /through Tonight/...
As of 1 PM Wednesday...The calm before the storm currently on
the coastal waters and Sounds with winds less than 10 knots and
seas 3-5 feet with a bit of southerly swell lingering.
Winds/seas ramp up big time after dark tonight as warm front
lifts north ahead of deep dynamic weather system that is
producing widespread severe weather to our west. Tightening
pressure gradient ahead of strong cold front will result in
speeds increasing to 25-35 KT by early Thursday morning. Seas
will likewise build quickly late tonight with increasing S-SW
winds with heights 8-12 feet likely for southern and central
waters by morning. No changes to the current Advisories at this
time.
Long Term /Thursday through Sunday/...
As of 305 AM Wed...Mariners can expect very rough conditions
for much of the upcoming week with strong winds and dangerous
seas. A period of gales looks likely early Thu into Fri morning.
South to southwest winds will peak Thur with gales forecast on
the waters south of Oregon Inlet and the Pamlico Sound. Could
also see gales develop for the northern waters and Albemarle
Sound/Alligator River. SCA likely for the inland rivers. The
winds turn west and remain very close to gales Thur night and
Fri behind a strong cold front. W/NW winds 15-25 kt Fri night
diminish to 10-20 kt Sat, then NW winds AOB 15 kt Sat night veer
through the day Sun becoming E to SE in the afternoon.
Dangerous seas expected Thu, peaking around 10-17 feet. Seas
will be very slow to subside Fri and Fri night, but are expected
to drop below 6 ft by Sat afternoon and remain around 2-4 ft
Sat night and Sun.
&&
.TIDES/COASTAL FLOODING...
As of 305 AM Wed...Strong S/SW winds will develop late tonight
and Thursday, allowing seas to build quickly. High surf
conditions will be likely south of Cape Hatteras, with breaking
waves 7-10 feet. Winds will veer, becoming more westerly
Thursday night and Friday. Could see low water levels on the
inland rivers and minor water level rises for areas on the sound
side adjacent to the Pamlico Sound. Low water advisories for
the Neuse/Pamlico/Pungo rivers and coastal flood advisories for
the Outer Banks may be needed.
&&
.MHX WATCHES/WARNINGS/ADVISORIES...
NC...None.
MARINE...Small Craft Advisory from 8 AM Thursday to 8 PM EDT Friday for
AMZ136-137.
Gale Warning from 5 AM Thursday to 5 PM EDT Friday for AMZ135-
156-158.
Small Craft Advisory from 8 AM Thursday to 11 PM EDT Friday
for AMZ130-131.
Gale Warning from 5 AM Thursday to 8 PM EDT Friday for AMZ152-
154.
Small Craft Advisory from 5 AM Thursday to 11 AM EDT Saturday
for AMZ150.
&&
SYNOPSIS...JBM
NEAR TERM...CTC
SHORT TERM...JBM
LONG TERM...SK/CQD
AVIATION...CTC/CQD
MARINE...CTC/JBM/CQD
TIDES/COASTAL FLOODING...MHXHazardous weather outlook, Apr 5, 5:20 AM EDT, 10 hours 30 minutes before
Hazardous Weather Outlook National Weather Service Newport/Morehead City NC 520 AM EDT Wed Apr 5 2017 NCZ029-044>047-079>081-090>094-060930- Martin-Pitt-Washington-Tyrrell-Mainland Dare-Greene-Beaufort- Mainland Hyde-Duplin-Lenoir-Jones-Craven-Pamlico- 520 AM EDT Wed Apr 5 2017 This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Today and Tonight. Strong to severe thunderstorms with damaging winds, large hail and tornadoes will be possible tonight. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Strong to severe thunderstorms are expected Thursday morning. Damaging winds, large hail and tornadoes will be possible. Gusty winds of 25 to 35 MPH are expected Thursday, and 20 to 30 MPH Friday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ103-104-060930- Outer Banks Dare-Outer Banks Hyde- 520 AM EDT Wed Apr 5 2017 This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Today and Tonight. Strong to severe thunderstorms with damaging winds, large hail and tornadoes will be possible tonight. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Strong to severe thunderstorms are expected Thursday morning. Damaging winds, large hail and tornadoes will be possible. Rough surf is likely for south-facing beaches Thursday. Winds 25 to 35 mph with gusts to 45 mph are possible Thursday into Friday. Minor soundside flooding will be possible Thursday night into Friday night. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ095-098-060930- Carteret-Onslow- 520 AM EDT Wed Apr 5 2017 This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Today and Tonight. Strong to severe thunderstorms with damaging winds, large hail and tornadoes will be possible tonight. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Strong to severe thunderstorms are expected Thursday morning. Damaging winds, large hail and tornadoes will be possible. Rough surf is likely for south-facing beaches Thursday. Winds may gust up to 40 MPH Thursday into Friday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The office that day
Everything else NWS Newport/Morehead City, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 5, 4:41 AM EDT | Gale Warning | MHX | 57 hr | |
| Apr 5, 4:41 AM EDT | Small Craft Advisory | MHX | 34 hr | |
| Apr 5, 3:05 PM EDT | Wind Advisory | MHX | Beaufort, Dare, Duplin, Greene, Hyde, Jones and 6 more | 51 hr |
| Apr 5, 6:17 PM EDT | Special Weather Statement | MHX | Onslow | 58 min |
| Apr 5, 6:37 PM EDT | Special Weather Statement | MHX | Duplin, Lenoir | 53 min |
| Apr 5, 7:12 PM EDT | Special Weather Statement | MHX | Carteret, Hyde, Pamlico | 63 min |
| Apr 5, 7:16 PM EDT | Special Marine Warning | MHX | 59 min | |
| Apr 5, 7:54 PM EDT | Low Water Advisory | MHX | 50 hr |
Nearby
High Surf Advisories in North Carolina, 2017Every high surf advisory in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.